Michigan, 2011

Flash Flooding and Flooding in Michigan, June 21 to 22, 2011

June 21 to 22, 2011 · NWS GRR · 22 events in 10 counties and zones

A warm front moved north across southern and central lower Michigan during the day of June 21st, allowing a much warmer and very humid airmass to advect into the area. Thunderstorms developed during the mid afternoon hours due to the building heat and instability and lake breeze convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.5 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A warm front moved north across southern and central lower Michigan during the day of June 21st, allowing a much warmer and very humid airmass to advect into the area. Thunderstorms developed during the mid afternoon hours due to the building heat and instability and lake breeze convergence. The first of the thunderstorms developed near Holland around 4 p.m. just a couple miles inland of Lake Michigan where the convergence was the strongest. Numerous additional thunderstorms developed in the zone of lake breeze convergence. The storms eventually congealed into a line of storms which marched eastward across the area during the early to mid evening hours.

The storms produced winds of up to around 60 mph in some localized locations. A gust to near 50 mph at the Gerald R Ford Airport in Grand Rapids produced damage to a couple of hangars that injured four people who were in the hangars at the time. The storms also produced some hail, with the biggest hail stones measuring over two inches in diameter in Muskegon and just east of Bangor.

The most significant issue with the storms however was heavy rainfall. A storm that produced very heavy rainfall and did not move very fast in eastern Ottawa county from Allendale to near Marne produced 3 to locally 5 inches of rain within a two hour time frame. This created flooding on parts of the campus of Grand Valley State University, and produced standing water on the roads in Allendale and Tallmadge township in Ottawa county. Some other areas that received the highest rainfall totals were near the intersection of Isabella, Montcalm and Gratiot counties. Western Calhoun county also received significant rainfall and portions of the aforementioned areas saw up to 5 inches of rain falling in a 2 to 3 hour time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 21, 3:15 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 21, 3:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT TUE JUN 21 2011

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(415 PM EDT TUE JUN 21 2011)
A WARM FRONT WILL LIFT NORTH INTO NORTHERN LOWER MICHIGAN TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY OVER SOUTHWEST LOWER MICHIGAN
THIS EVENING AND TONIGHT AS THE WARM FRONT LIFTS SLOWLY NORTH. SOME
STORMS MAY BE SEVERE THIS EVENING WITH VERY HEAVY RAIN AND STRONG
WINDS BEING THE MAIN THREATS. A COLD FRONT WILL SWEEP THROUGH THE
AREA ON WEDNESDAY WITH ADDITIONAL SHOWERS AND STORMS.
COOLER...SHOWERY WEATHER IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY
NIGHT AS A SLOW MOVING AREA OF LOW PRESSURE DRIFTS THROUGH THE GREAT
LAKES REGION. IT WILL BE COOLER AS WE HEAD INTO WEDNESDAY AND
THURSDAY WITH COOLER AIR AND CLOUDS SPREADING INTO THE REGION.

&&

.SHORT TERM...(415 PM EDT TUE JUN 21 2011)
(TONIGHT THROUGH THURSDAY NIGHT)
SEVERE STORMS REMAIN A POSSIBILITY THIS EVENING AS HIGH INSTABILITY
IS IN PLACE. A STORM NEAR HOLLAND WENT UP RAPIDLY AS OF 400 PM. IT
REMAINS A HIGH CAPE LOW SHEAR ENVIRONMENT SO PULSE STORMS ARE
ANTICIPATED. VERY HEAVY...TORRENTIAL RAINS AND DAMAGING WINDS WILL
BE THE MAIN THREATS IN WET MICROBURSTS. A WARM FRONT EXTENDS FROM
NEAR MUSKEGON TO ST. JOHNS AT 400 PM WHICH IS FORECAST TO SLOWLY
LIFT NORTHWARD TONIGHT. STORMS MAY BEGIN TO INCREASE IN COVERAGE IN
THE NEXT COUPLE HOURS IN THE WARM SECTOR OVER SOUTHERN LOWER
MICHIGAN. IN ADDITION...STORMS MAY INCREASE NEAR THE WARM FRONT AS
WE HEAD FURTHER INTO THE EVENING AS A LOW LEVEL JET BEGINS TO
INCREASE SLIGHTLY. AS WAS STATED EARLIER...THIS EVENING IS A TOUGH
CONVECTIVE FORECAST GIVEN THE LACK OF A SIGNIFICANT TRIGGER. DEGREE
OF INSTABILITY IS A CONCERN WITH MEAN LAYER CAPES IN EXCESS OF
4000 J/KG JUST SOUTH OF THE FORECAST AREA.

PARAMETERS ON WEDNESDAY DO NOT LOOK AS GOOD FOR SEVERE WEATHER WITH
LESS INSTABILITY. THE UPPER LOW WILL BE IN CLOSER PROXIMITY THOUGH
WHICH WILL PROVIDE BETTER UPPER SUPPORT. HEAVY RAIN WILL REMAIN A
THREAT UNTIL THE DEEPER MOISTURE IS SHUNTED EAST BY THE EVENING
HOURS.

COOLER...SHOWERY WEATHER IS EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT AS THE UPPER LOW DRIFTS OVERHEAD. HIGHS ON THURSDAY
IN PORTIONS OF THE FORECAST AREA MIGHT NOT HIT 70 DEGREES.

&&

.LONG TERM...(415 PM EDT TUE JUN 21 2011)
(FRIDAY THROUGH TUESDAY)
CHILLY AIR WILL BE OVER THE GREAT LAKES BY FRIDAY AS THE UPPER LOW
DRIFTS NE INTO QUEBEC AND BRINGS H8 TEMPS OF 8C OVERHEAD.  MAINLY
CLOUDY SKIES AND LINGERING SHOWERS WILL CAUSE TEMPS TO STRUGGLE TO
REACH THE 70S IN MANY AREAS.

AN EXTENDED PERIOD OF DRY WEATHER SHOULD FOLLOW FOR THE WEEKEND INTO
THE FIRST PART OF NEXT WEEK AS HIGH PRESSURE DRIFTS SLOWLY BY.
TEMPS WILL GRADUALLY RETURN TO NORMAL LEVELS BY THE END OF THE
WEEKEND.  THE NEXT CHANCE OF RAIN APPEARS TO HOLD OFF UNTIL MONDAY
NIGHT INTO TUESDAY WITH AN APPROACHING COLD FRONT.  THIS FRONT
APPEARS TO BE WEAKENING AS IT RUNS INTO THE UPPER RIDGE...THEREFORE
WILL ONLY MENTION SLGT CHANCE POPS.

&&

.AVIATION...(142 PM EDT TUE JUN 21 2011)
A MIX OF VFR AND MVFR WAS ACROSS THE REGION EARLY THIS AFTERNOON.
WITH INCREASED MIXING THIS SHOULD TREND MORE TOWARD VFR.  HOWEVER
DEEPER MOISTURE ARRIVES LATE TONIGHT AND ALONG WITH HIGH DEW
POINTS...EXPECT CEILINGS AND VSBYS TO LOWER TO PREDOMINATELY MVFR
AFTER MIDNIGHT.  TRENDS SHOULD THEN IMPROVE BACK TO VFR LATE
WEDNESDAY MORNING AS A BRISK SOUTHERLY WIND DEVELOPS.

BEST CHANCE FOR THUNDERSTORMS AROUND THE TAF SITES WILL COME THIS
EVENING FROM ROUGHLY 22Z TO 06Z.  BUT EVEN OUTSIDE THIS TIME FRAME
THERE COULD BE ISOLATED STORMS.  SHOULD BE A LULL IN THE STORMS LATE
WEDNESDAY MORNING INTO EARLY AFTERNOON.

&&

.MARINE...(415 PM EDT TUE JUN 21 2011)
A FAIRLY BAGGY GRADIENT WILL BE IN PLACE OVER LAKE MICHIGAN THE NEXT
COUPLE OF DAYS. THEREFORE...SMALL CRAFT ADVISORY CONDITIONS ARE NOT
EXPECTED. THERE ARE A COUPLE TIMES WHERE THE WIND COMES UP A BIT
(WED MORNING AND AGAIN THURS MORNING) WHICH MAY PUSH WAVES INTO THE
2-3 FOOT RANGE...BUT OVERALL A FAIRLY QUITE NEXT 48 HOURS. FOG
CONTINUES TO BE A THREAT OUT ON THE LAKE TONIGHT AS WARM MOIST AIR
RIDES OVER THE COOLER LAKE WATERS. GIVEN SATELLITE IMAGERY AND
WEBCAMS NOT SHOWING MUCH IN THE WAY OF THICK FOG WILL NOT ISSUE A
MARINE DENSE FOG ADVISORY AT THIS TIME. WILL CONTINUE TO MONITOR.

&&

.HYDROLOGY...(415 PM EDT TUE JUN 21 2011)
THREAT FOR LOCALLY TORRENTIAL HEAVY RAIN CONTINUES WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON INTO TONIGHT. GIVEN THE LOW CONFIDENCE
IN STORM DEVELOPMENT AND COVERAGE NOT PLANNING ON ISSUING ANY FLOOD
WATCHES AT THIS TIME. PRECIPTABLE WATER VALUES WILL BE ON THE ORDER
OF 1.75 TO 2.00 INCHES THROUGH TONIGHT. MOISTURE TRANSPORT VECTORS
AT 850MB CONTINUE TO INDICATE A PUSH OF MOISTURE TONIGHT INTO
WEDNESDAY MORNING. SO...GIVEN A TROPICAL AIRMASS IN PLACE AND A WARM
FRONT IN THE VICINITY VERY HEAVY DOWNPOURS CAN BE EXPECTED WITH
STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE LIKELY INTO
WEDNESDAY MORNING. DEEPER MOISTURE BEGINS TO SHUNT OFF TO THE EAST
AS EARLY AS MID MORNING WEDNESDAY. THE HEAVY RAIN THREAT SHOULD BE
OVER BY 21Z OR SO WEDNESDAY EVENING. USGS GAGE DATA INDICATES THAT
MOST SITES ARE IN THE 50-75 PCT OF NORMAL RANGE...SO THERE THERE IS
SOME ROOM FOR LOCALLY HEAVY RAINFALL ON THE MAINSTEM RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    DUKE
SHORT TERM:  DUKE
LONG TERM:   JK
AVIATION:    JK
MARINE:      DUKE
HYDROLOGY:   DUKE
Hazardous weather outlook, Jun 21, 11:40 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT TUE JUN 21 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1240 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING...ESPECIALLY NEAR AND SOUTH OF THE INTERSTATE 96 CORRIDOR.
A WARM FRONT WILL BE SITUATED NEAR INTERSTATE 96 THIS AFTERNOON AND
EVENING. HEAT AND HUMIDITY WILL BUILD TO THE SOUTH OF THE FRONT THIS
AFTERNOON...WHICH WILL LIKELY RESULT IN SCATTERED STORMS...SOME OF
WHICH MAY BE SEVERE. THE MAIN THREATS FROM STORMS THIS AFTERNOON AND
EVENING WILL BE TORRENTIAL RAIN AND STRONG WINDS. WINDS IN EXCESS OF
60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY RESULT IN FLOODING
OF POOR DRAINAGE AREAS AND SMALLER CREEKS AND STREAMS. STORM
MOVEMENT WILL BE TO THE NORTHEAST AT ABOUT 20 MPH. THE MAIN TIME
FRAME OF CONCERN WILL BE FROM 200 PM THROUGH 1000 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
ESPECIALLY NEAR AND SOUTH OF THE INTERSTATE 96. ACTIVATION MAY BE
NEEDED OVER THE ENTIRE AREA ON WEDNESDAY AND WEDNESDAY EVENING.

LMZ844>849-220900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1240 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...
FREQUENT LIGHTING AND TORRENTIAL RAIN EXISTS THIS AFTERNOON AND
TONIGHT... ESPECIALLY SOUTH OF WHITEHALL. STORM MOVEMENT WILL BE TO
THE NORTHEAST AT ABOUT 20 MPH. AREAS OF DENSE FOG MAY RESULT IN
SUDDEN CHANGES TO VERY LIMITED VISIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL...AN AREAS OF DENSE
FOG ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
ESPECIALLY SOUTH OF WHITEHALL. ACTIVATION MAY BE NEEDED OVER THE
ENTIRE AREA ON WEDNESDAY AND WEDNESDAY EVENING.

MEADE DUKE

In the hours before

Special weather statement, Jun 21, 3:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 PM EDT TUE JUN 21 2011

MIZ050-056-064-212100-
ALLEGAN-MUSKEGON-OTTAWA-
420 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLAND...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN HOLLAND. ONE
HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4320 8579 4311 8579 4271 8595 4272 8621
      4302 8623 4320 8632
TIME...MOT...LOC 2019Z 199DEG 18KT 4278 8611

HOVING
Local storm report, Jun 21, 3:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 WNW HOLLAND           42.79N 86.13W
06/21/2011  E0.50 INCH       LMZ846             MI   TRAINED SPOTTER

            HAIL RNGED FROM FORM PEA SIZED TO JUST UNDER A DIME

&&

RSUTTLE
Local storm report, Jun 21, 3:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 WNW HOLLAND           42.79N 86.13W
06/21/2011  E0.50 INCH       LMZ846             MI   TRAINED SPOTTER

            HAIL RANGED FROM PEA SIZED TO JUST UNDER A DIME

&&

RSUTTLE
Local storm report, Jun 21, 3:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
457 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             5 SE GRAND HAVEN        43.01N 86.15W
06/21/2011  M0.50 INCH       OTTAWA             MI   PUBLIC

            PUBLIC REPORTS 1/2 INCH HAIL

&&

GWETZEL

The radar

The Grand Rapids radar (KGRR), 58 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 6 flash flood, 3 flood. Local standard time, as filed.

Hail, Ottawa

When
June 21, 4:00 PM EST to 4:13 PM EST
Where
Ottawa County, 0.86 mi SE of Grand Haven to 7.57 mi N of Nunica Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.060, -86.220

One and a quarters inch hail was reported by a trained spotter near Grand Haven.

Hail, Ottawa

When
June 21, 4:06 PM EST
Where
Ottawa County, 1.52 mi W of Noordeloos to 1.95 mi NNE of Bauer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.830, -86.100

A trained spotter just east of Allendale reported that a severe thunderstorm produced one inch hail. Broadcast media from Grand Rapids relayed a report of three quarters inch hail north of Zeeland earlier with that storm.

Thunderstorm Wind, Ottawa

When
June 21, 4:30 PM EST
Where
Ottawa County, 1.71 mi NE of Tallmadge
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -85.810

A trained spotter reported that a severe thunderstorm produced an estimated wind gust to 65 mph.

Hail, Muskegon

When
June 21, 4:45 PM EST
Where
Muskegon County, 1.22 mi SW of Muskegon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.220, -86.250

A trained spotter in Muskegon reported that hail up to two inches in diameter fell with an isolated severe storm that moved onshore near the Muskegon harbor before quickly diminishing as it tracked further northeast away from Muskegon.

Hail, Van Buren

When
June 21, 4:58 PM EST to 5:25 PM EST
Where
Van Buren County, 2.82 mi SE of Hartford to 1.19 mi NNW of Bloomingdale
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.174, -86.128

Radar estimated that large hail fell from just southeast of Hartford to the north northeast across east central Van Buren county to north of Bloomingdale. A report of two inch diameter hail was received just east of Bangor.

Flood, Allegan

When
June 21, 5:00 PM EST to 8:00 PM EST
Where
Allegan County, 2.95 mi ENE of Herps to 2.04 mi WNW of Bradley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.781, -85.664

Heavy rain caused a couple of roads to be washed out near and north of Wayland in extreme northeast Allegan county.

Flash Flood, Ottawa

When
June 21, 5:10 PM EST to 6:10 PM EST
Where
Ottawa County, 5.28 mi ENE of Hudsonville to 5.27 mi ENE of Hudsonville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.906, -85.788

Seventeen vehicles had to be pulled out of flood waters in the intersection of Church and Main Street in Jenison.

Flash Flood, Kent

When
June 21, 5:15 PM EST to 6:15 PM EST
Where
Kent County, 1 mi WSW of Godwin Hgts to 0.95 mi WSW of Godwin Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.914, -85.668

Multiple cars stalled out in water under bridge at the intersection of 28th and Division.

Thunderstorm Wind, Muskegon

When
June 21, 5:28 PM EST to 5:30 PM EST
Where
Muskegon County, 1 mi W of Twin Lake to Twin Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.370, -86.190

A trained spotter reported an estimated severe thunderstorm wind gust to 70 mph at Twin Lake. Numerous tree branches were blown down and there was also damage to a pontoon boat and garage roof.

Thunderstorm Wind, Kent

When
June 21, 5:30 PM EST
Where
Kent County, (Grr)kent Co Arpt Gr
Measured
50 kt (58 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
County Official
Coordinates
42.880, -85.520

Thunderstorm wind gusts caused two civilian hangars to become damaged and collapse at the Gerald R. Ford International Airport, causing four injuries. Three of the four were treated on the scene and released but one person who incurred more significant injuries and a head laceration was taken to the hospital. The damage occurred at the north end of the airport and affected a row of general aviation hangers. The injuries occurred due to debris from the two hangars that collapsed.

Flood, Kent

When
June 21, 5:30 PM EST to 9:30 PM EST
Where
Kent County, 3.1 mi W of Westgate to 1.58 mi SW of Jennison
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.048, -85.781

Several locations in and near downtown Grand Rapids had flooded roads and intersections, with numerous reports of one to two feet of standing water on some roads and at intersections due to heavy rainfall which fell in a short amount of time. The heaviest rainfall occurred over far west northwestern Kent county in the Walker area, where radar estimates that 3 to 5 inches of rain likely fell.

Hail, Calhoun

When
June 21, 5:42 PM EST
Where
Calhoun County, 0.86 mi NW of Athens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.090, -85.240

A trained spotter in Athens reported one inch diameter hail.

Hail, Newaygo

When
June 21, 5:52 PM EST to 6:00 PM EST
Where
Newaygo County, 2.13 mi NNW of White Cloud Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.580, -85.790

A trained spotter reported one inch diameter hail near White Cloud.

Flash Flood, Ottawa

When
June 21, 6:15 PM EST to June 22, 12:15 AM EST
Where
Ottawa County, 2.21 mi NW of Vriesland to 2.79 mi ENE of Jamestown
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
42.842, -85.982

Three to five inches fell in just one to three hours across portions of central and eastern Ottawa county. This caused extensive flooding of the Grand Valley State University Allendale campus, where over a million dollars worth of damage due to flooding was reported. A coop observer in Allendale measured 4.43 inches of rainfall with this event and a CoCoRaHs observer near Tallmadge measured 3.74 inches of rainfall.

Thunderstorm Wind, Calhoun

When
June 21, 6:25 PM EST
Where
Calhoun County, 1.72 mi SW of Lakeview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.260, -85.200

Calhoun county emergency management reported estimated a severe thunderstorm wind gust to 60 mph.

Thunderstorm Wind, Montcalm

When
June 21, 6:35 PM EST
Where
Montcalm County, 0.86 mi NW of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -85.260

A trained spotter reported an estimated gust to 60 mph near Greenville.

Thunderstorm Wind, Isabella

When
June 21, 7:00 PM EST
Where
Isabella County, 1.47 mi SSW of Winn
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
43.500, -84.930

The Isabella county emergency manager reported that a roof was blown off a pole barn just southwest of Winn.

Flash Flood, Kent

When
June 21, 7:00 PM EST to 8:00 PM EST
Where
Kent County, 0.2 mi NE of Chesterfield Hgts to 0.24 mi ENE of Chesterfield Hgts
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.972, -85.777

Six to eight inches of fast moving water flowing over Wilson Avenue and Lake Michigan Drive.

Flash Flood, Isabella

When
June 21, 8:00 PM EST to 9:00 PM EST
Where
Isabella County, 2.33 mi SSE of Rolland Center to 1.99 mi SW of Winn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.491, -84.956

Fremont Road (gravel road) was washed out between Littlefield Road and South Johnson.

Thunderstorm Wind, Ingham

When
June 21, 8:20 PM EST to 8:38 PM EST
Where
Ingham County, 0.51 mi W of Mason
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.580, -84.440

Law enforcement reported that a severe thunderstorm blew down numerous trees and powerlines mainly just east of US-127.

Flash Flood, Calhoun

When
June 21, 8:30 PM EST to 9:30 PM EST
Where
Calhoun County, 0.09 mi ENE of Sonoma to 0.21 mi WNW of Morgan Corners
Cause
Heavy Rain
Reported by
County Official
Coordinates
42.231, -85.219

B Drive South between 4 Mile Road and 4 1/2 Mile Road flooded to a depth of 4.5 feet.

Flood, Calhoun

When
June 21, 10:00 PM EST to June 22, 6:00 AM EST
Where
Calhoun County, 0.93 mi SSW of Ft Custer to 0.61 mi SSW of Pine Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.319, -85.279

Law enforcement reported that heavy rain caused water to flow over several roads and a foot or two of standing water on several roads and intersections across far western Calhoun county, mainly near to just west and southwest of the city of Battle Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305737, 305727, 305752, 305741, 305725, 305860, 316398, 316400, 305750, 305850, 305854, 305726, 305747, 305664, 305774, 305779, 305755, 316395, 316402, 305769, 316413, 305863.